8 doctors weighed in:

Will an intramuscular injection cause sciatica if it is given in the wrong location on the buttocks?

8 doctors weighed in
Dr. Qamar Khan
Pain Management
2 doctors agree

In brief: Its possible

If the injection was not given on the upper outside area of the buttock.
Occasionally though the injection site can irritate the muscle around the sciatic nerve and cause pain. If it does not resolve, I would consider getting an evaluation for this.

In brief: Its possible

If the injection was not given on the upper outside area of the buttock.
Occasionally though the injection site can irritate the muscle around the sciatic nerve and cause pain. If it does not resolve, I would consider getting an evaluation for this.
Dr. Qamar Khan
Dr. Qamar Khan
Thank
Dr. Mark Cantieri
Pain Management
2 doctors agree

In brief: Yes

It can if it is injected too low and too medially.

In brief: Yes

It can if it is injected too low and too medially.
Dr. Mark Cantieri
Dr. Mark Cantieri
Thank
Dr. Einar Ottestad
Pain Management
1 doctor agrees

In brief: Sciatica

To be specific, sciatica is usually the common term for lumbar radiculopathy.
This is a disease in which spine arthritis causes pinching of spinal nerves at the level of the spine with lower extremity pain and numbness. An injection into the buttocks does carry the risk of directly injecting the sciatic nerve causing a peripheral nerve injury. Same name but different treatment.

In brief: Sciatica

To be specific, sciatica is usually the common term for lumbar radiculopathy.
This is a disease in which spine arthritis causes pinching of spinal nerves at the level of the spine with lower extremity pain and numbness. An injection into the buttocks does carry the risk of directly injecting the sciatic nerve causing a peripheral nerve injury. Same name but different treatment.
Dr. Einar Ottestad
Dr. Einar Ottestad
Thank
Get help from a real doctor now
Dr. Vikram Patel
Board Certified,
33 years in practice
940K people helped
Continue
108,000 doctors available
Read more answers from doctors